How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Theresa Your Own Question
Theresa
Theresa, A Voice for Your Pet
Category: Dog
Satisfied Customers: 8007
Experience:  19+ years experience in small animal medicine
1484153
Type Your Dog Question Here...
Theresa is online now
A new question is answered every 9 seconds

My dog has black poop, is lethargic and has a loss of ...

Resolved Question:

My dog has black poop, is lethargic and has a loss of appetite. He also recently vomited grass and the rest of his vomit was very dark too.
Submitted: 8 years ago.
Category: Dog
Expert:  Theresa replied 8 years ago.

How old is your dog?

How long has this been going on?

Has he had anything similar to this in the past?

Any medication history?

Does he or has he taken asprin or ibuprofen?

Theresa

Customer: replied 8 years ago.
Reply to Theresa's Post: Killer is 13.5. I give him Glucosomine and the past few days I've given him 1 Aleve a day. I changed his food a month ago and I noticed his stool was getting darker and darker - but he was regular and feeling fine. He did eat a lot of grass on Sunday and last night he had an accident in the house and diareaha outside. He did not have a movement this morning but threw up while I was at work (grass and some treats - everything black). He did have a soft, black movement when I walked him tonight. He did not take a treat and is walking very slowly. He lost a lot of weight last year, but had one thyroid removed in December and has been eating like a horse. Killer weighs about 60 - 65 pounds.
Expert:  Theresa replied 8 years ago.

Actually, the aleve can cause digested blood to appear in his vomit and in his stools. It causes stomach and intestinal irritation, ulcers, and bleeding. I suspect the vomiting and the diarrhea are the result of the aleve and he may have had some prior issues with ulcers that you were not aware but the aleve irritated them again. I hate to say it but I do suggest getting your guy into the vet for some bloodwork. Aleve (naproxen) has been known to cause the symptoms I have mentioned as well as kidney issues because dogs just do not tolerate this very well.

I am somewhat suspicous that he could have an abdominal mass that is complicating things here. It would be in hist best interest to have an abdominal xray or ultrasound performed. I suggest that you take his temperature to see if he is running a fever or actually too cold due to illness.

The sooner you can get him into the vet the better.

Theresa

Theresa and 2 other Dog Specialists are ready to help you